MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH STD 33MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH STD 33MM; STAPLE, IMPLANTABLE
Catalog Number CDH33B
Medical Device Problem Codes Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993); Ejection Problem (4009)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an unknown procedure the staple gun misfired and the anvil of the device was stuck in the patient with tissue attached to it.
 
Additional Manufacturer Narrative
(b)(4).Date sent 5/27/2025.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Additional information: when the cdh 33 was stuck the surgeon did not pull onto it therefore he did not cause harm to the patient.The anvil itself detached on its own from the gun, thereby leaving the anvil inside the patient.The consultant surgeon then decided to use a flexi sigmoidoscope to visually inspect the rectum they then confirmed that the gun only partially fired.We then had to re-dock the robot, and the consultant surgeon then decided to do an extended anterior resection, and completed the anastomosis with a new cdh 33 with a different lot number successfully.Photo images were received.Any additional information obtained from the photo evaluation will be included as part of the product investigation.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/27/2025.
 
Additional Manufacturer Narrative
(b)(4).Date sent 6/30/2025.D4 batch #105d60.Investigation summary the product was returned for thorough evaluation, which included visual inspections and functional testing of the returned device.Visual analysis of the returned sample determined that the cdh33b device arrived with no apparent damage with lot of tissue around the anvil.The breakaway washer was uncut and indented and there were no staples present.The device was reloaded with staples and tested for functionality with a test washer and test anvil; the device formed all the staples, as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.The event reported was confirmed and it is related to improper use of the device.The condition of the washer indicates that the device had not been fired through a full firing stroke or possibly that the orange indicator was not fully into the safe green firing range.Before firing the device the orange indicator should be fully within the green range of the gap setting scale and the safety should not be released prior to firing.Also, if the firing sequence is not fully completed (the firing handle reaches its stopping point, and the firing trigger is parallel to the instrument handle) staples could be partially deployed without cutting the washer.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 105d60, and no non-conformances were identified.
 
Additional Manufacturer Narrative
(b)(4).Date sent 6/19/2025.Photo analysis: this is an analysis of nine photos submitted for evaluation.During the visual analysis, the following was observed: from photo 1 to 8 show an anvil in different views, a piece of the tissue was observed and it partially covered the anvil shroud.An uncut washer in the anvil could be observed.No damages could be observed on the locking springs.Also, the tissue noted on the anvil appears to be the open lumen purse string technique used during the surgery.However, the tissue appears not to have been cut.It should be noted that before firing, ensure that the orange indicator is fully within the green range of the gap setting scale and the anvil is reattached correctly.To reattach the detachable head or anvil do not clamp across or grip on the locking springs as it might not click into place.Not reattaching the anvil correctly or the orange indicator not being set on the green range will result in a bigger gap between the anvil and the guide face, therefore the staples will not hit the anvil to make b- formed staples.In addition, if the firing sequence is not complete, staples could be partially deployed without cutting the washer.Please reference the instructions for use for additional information: the 9th photo shows a label on the box with product code cdh33b, lot # 133d25, expiration date: 2029-05-31.Based on the photos the event described is confirmed, however no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the instrument was not returned our evaluation is limited.A manufacturing record evaluation was performed for the finished device lot number 133d25, and no non-conformances related to the reported complaint condition were identified.

Brand Name
CIRCULAR MECH STD 33MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
3035526892
MDR Report Key22087156
Report Number3005075853-2025-03929
Device Sequence Number15420557
Product Code GDW
UDI-Device Identifier10705036003472
UDI-Public(01)10705036003472(17)290531(10)133D25
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDH33B
Device Lot Number133D25
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/21/2025
Supplement Date Received by Manufacturer06/18/2025
06/26/2025
06/27/2025
Initial Report FDA Received Date05/27/2025
Supplement Report FDA Received Date06/19/2025
06/27/2025
06/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/21/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown